Mesalamine lung toxicity

Conn Med. 2010 May;74(5):265-7.

Abstract

Lung toxicity associated with 5-aminosalicylate (5-ASA) agents is very rare. We report the case of a 48-year-old man with ulcerative colitis who developed progressive shortness of breath while taking oral mesalamine. Chest imaging revealed a ground glass appearance in patchy areas distributed throughout the lung. He had a restrictive ventilatory defect with reduced diffusion capacity. He improved rapidly afterthis drug was discontinued. Mesalamine-induced lung damage must be considered in patients who develop unexplained respiratory symptoms while taking this agent.

Publication types

  • Case Reports

MeSH terms

  • Alveolitis, Extrinsic Allergic / chemically induced*
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Colitis, Ulcerative / drug therapy
  • Dyspnea / chemically induced
  • Humans
  • Lung / drug effects
  • Male
  • Mesalamine / adverse effects*
  • Middle Aged

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Mesalamine